Pages

Member not yet following any Pages.

Posts (390)

2 days ago · Complicated Situation Guidance in Heart & Blood Health

Like you, @zichichvj, I’m raking through my memory in search for possibilities of top medical professionals to study your situation. This approach is necessary, in my case, because complex situations and complicated evolution of problems — such as you report — are the stuff to which great medical institutions such as Mayo Clinic are drawn and most often successful. Also, I’m not a medical professional, just a well-treated past patient and current therapy-receiver whose advice should be taken with a grain of “maybe so.”

@colleenyoung and @vdouglas have given you some excellent counsel on how to engage Mayo Clinic in opening the door to a treatment plan that will meet your needs and your hopes. I will keep an eye on your communications with Mayo Connect in my own hope of contributing something worthwhile.

FYI, my experience over the past 10 years includes bladder cancer, atrial fibrillation, hypertrophic cardiomyopathy, chronic kidney disease, and hypertension. So far so good, thanks to my medical team and a half-dozen medications; together they keep me intact and active at age 82.

Martin

Wed, Oct 11 8:54am · Mentor Teleconference - October 2017 in Mentors & Moderators

I’m a birdwatcher of sorts. Got started with a Birdwatching merit badge in Boy Scouts. Birds are one of the most important indicators of the status of animals on Earth, especially those that are not so much predatory on other animals of significance to life in Nature.

Wed, Oct 4 3:06pm · Afib & PVC's in Heart & Blood Health

Hi @crashnam. Hope I can add a small point or two to help you think through your next steps. You and I have some things in common, but perhaps the most important of your symptoms — PVC — is not something I have dealt with. A-fib? You bet, for the last three years, but pretty mild overall. Were it not for a regular electrocardiogram (EKG) during my annual physical, I’d be oblivious to my A-fib. My medication, like yours, involves a beta blocker (Carvedilol in my case). I also have to treat my high blood pressure — with a diuretic and Lisinopril (an ACE inhibitor). I once took Diltiazem (a calcium channel blocker) but had to quit because my feet and legs swelled.

My A-fib therapy also includes a “blood thinner” — in my case, Coumadin — to prevent blood clots from forming in blood that pools up in my heart between beats. A good friend had to go much further: His A-fib proved uncontrollable with drugs and even cardioversion, but eventually, he underwent an ablation procedure that pinned down wayward electrical impulses in his heart, so his A-fib is a thing of the past. He and I have some lifestyle changes in common: We no longer smoke, we drink black coffee in moderation in the morning, and we share a beer a few times every month. Perhaps most important, we sing pop songs as soloists at a half-dozen piano bars.

As a final word today, take my word for it, Teresa (@hopeful33250) has given you an uplifting set of comments. She’s right about the value of a second opinion and of a few lifestyle changes. With her help, you’ll be able to join me and my friend at our next musical outing!
Martin

Mon, Oct 2 11:37am · Heart attack in Heart & Blood Health

Hello @kdave. Welcome to Mayo Connect. My associates and I on this web site are not licensed medical professionals, so it’s not proper for us to make judgments about what’s happening with your dad. However, I can say a few things as a layman about the medications you listed. Hopefully this will be helpful to you.

I have taken three of those drugs in the past. 1) Carvedilol treats high blood pressure and irregular heartbeats. Its starting dosage is 6.25mg, as on your list. I take it to stabilize my heartbeats in connection with atrial fibrillation. 2) Spironolactone is a blood pressure treatment. 3) Furosemide (Lasix) is a diuretic used to treat high blood pressure.

The fourth medication, Ascarol, is used to treat suspected infection by parasites, often those picked up from polluted water. It is a common drug in Ecuador.

I hope this information is helpful to you. I further hope that your dad has a good conversation with his doctors about his heart problem, their diagnosis, their treatment plan, and their advice for his journey home. Can I provide any more information? Martin

Sun, Oct 1 6:04pm · Heart Leaks in Heart & Blood Health

Hello, @ml54. Teresa invited me to weigh into this conversation, and your posting an hour ago raised some issues that I can say something about — although as a patient and not as a medical professional. I too have had irregular heartbeats for decades, although they are always relatively light and not of major concern. Three years ago I was diagnosed with atrial fibrillation that sped up my heart rate, but since my basic rate was about 50bpm, it hasn’t prompted any worries rising to 75-80bpm. In fact, the change had a positive effect by clearing me to use beta blockers (which slow the heart rate, as you know) for my hypertension; my beta blocker is Carvedilol (Coreg). It helps keep my heart rate manageable and helps reduce my blood pressure as well.

Like you, I was on Clonidine for a few months to deal with my blood pressure as well as a suspicion that the blood pressure was being influenced by a tumor on my adrenal gland that might have been producing excess adrenalin. Clonidine is a 50-year-old medication that is used for a very wide range of conditions affecting the heart, kidneys, glands of several kinds, and the sympathetic nervous system. One frequent use is to test for excess adrenalin from such tumors. When the adrenal gland issue didn’t pan out diagnostically, my doctors took me off of it, and turned to other medications more properly suited to my medical issues. You mentioned that your body goes into “fight or flight” mode, which could be a side-effect of Clonidine. Have your doctors mentioned that symptom in connection with Clonidine?

I’m confident that you would benefit from a second opinion from a doctor who reviews your entire medical record. That is the least that you should do when you feel so concerned that you speak of your “a vicious cycle that (your) body just can’t take any more.”
Martin

Fri, Sep 29 3:34pm · Stiff Heart in Heart & Blood Health

It’s important that statements here are capable of being understood by the others who come to read them. What you said before and repeat now is at odds with what my cardiologist declared. To repeat, he said a-fib is the very definition of diastolic dysfunction. You responded by citing a research report that is based on data that are 12+ years old and written over six years ago. Members who read our discussion need to be advised to ask their own cardiologist whether testing and treatment technology has advanced in the last six years and whether their diagnosis of diastolic dysfunction is the equivalent of heart failure as you insist.

Fri, Sep 29 8:42am · Stiff Heart in Heart & Blood Health

This research report was published in March 2011. The research was based on patient records through 2005. It made no reference to atrial fibrillation, which was not a criterion for selection of patient records to include in the study.

Wed, Sep 27 12:16pm · stopping Carvedilol (Coreg): When will the effects wear off? in Heart & Blood Health

Hi, @ajm027. Welcome to Mayo Clinic Connect. I’m a volunteer mentor here to help people with an interest in medical care to find their way around our web site and provoke some conversations with others of a similar bent.

I also have some similarities with your medication regimen — I’m on Carvedilol, Lisinopril (a relative of Valsartan), and Coumadin (similar to Plavix). More than anything else, though, I wish I were as successful with my exercise regimen as you are! I have high blood pressure and atrial fibrillation, but have not had a stent inserted.

As to your medications, some people have discomfort when they stop Carvedilol abruptly, but since you were on the lowest dose normally prescribed, you may not encounter any trouble. However, I’d encourage you to talk to your doctor (cardiologist?) again soon about whether the quick-stop may produce some discomfort problems. Incidentally, you may wish to raise a question about your dosage on Valsartan; I assume 80mg means a 40mg pill twice a day, which is a common high dosage for high blood pressure and kidney protection.

I look forward to hearing from you again and catching what others may add in the days ahead. Martin